H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

SPICE/K2 Synthetic Marijuana-Induced Toxic Hepatitis Treated with N-Acetylcysteine

Israr A. Sheikh, Miha Lukšič, Richard Ferstenberg, Joan A. Culpepper-Morgan

(Division of Gastroenterology, Department of Medicine, Columbia University, Harlem Hospital Center, New York, USA)

Am J Case Rep 2014; 15:584-588

DOI: 10.12659/AJCR.891399


Background: Spice/K2 is one of several street names for synthetic marijuana. These hallucinogens are increasingly sold over the internet and in “head” shops. They are usually household herbs that are sprayed with chemicals that become centrally active compounds when burned together and inhaled by smoking.
Case Report: We present a case of a 45-year-old male substance abuser who was admitted with evidence of hepatocellular necrosis and worsening liver failure. Tests for acetaminophen were negative, as were tests for alcohol. The patient was empirically treated with N-acetylcysteine. Hepatocellular damage was abated and the patient made a full recovery. Upon regaining consciousness, the patient admitted to smoking Spice/K2. Other toxicities have been reported with synthetic marijuana use, but not liver toxicity.
Conclusions: Physicians need to have a high index of suspicion for unknown hepatotoxins in substance abusers. N-acetylcysteine can be given if there is no contraindication.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree